Port Draw Day – April 21, 2015

Yesterday morning, I woke up feeling super achy in my arms and legs. I could barely move. I took some Tylenol (which worked great). And have been debating, along with my oncology nurses and doctor, whether the pain is a very delayed reaction to the Neulasta from last week, or if it’s prednisone withdrawal. When on prednisone for a decent stretch of time, like I’ve been, it suppresses and replaces the body’s normal cortisol production. Coming off of prednisone too quickly doesn’t give the body enough time to restart producing its own cortisol. So, normally, one tapers the prednisone dose slowly to avoid withdrawal symptoms (body aches are one of several). But, I’m in an odd spot with that. My R-CHOP (chemo) protocol requires 5 days at 100mg of prednisone at the start of every cycle. Because it’s a short course, stopping abruptly shouldn’t normally cause issues. But, since I’d been on prednisone for a couple of months already (because we were treating what we thought was Wegener’s), after my 5 days at 100mg, I’m tapering down (3 days each at 30mg, 20mg, and 10mg). I have a feeling the jump from 100mg to 30mg is a bit fast for the liking of my system, possibly causing the pain I’m currently experiencing. Although, it also seems an awful lot like a reaction to the Neulasta. Normally, a reaction wouldn’t be so delayed, but it’s possible the prednisone masked the reaction earlier in the week and delayed it from showing up until I started to drop my doseage. Either way, we’re going to continue tapering me at the planned rate because we really want to get me off the prednisone. I don’t need my immune system suppressed any more than it already is from the chemo. Whether my aches are from the Neulasta or prednisone withdrawal, I’ll just tough it out with Tylenol.

So, this afternoon, I went in for my weekly port draw – the weekly bloodwork to make sure my body is handling the chemo ok. All my numbers were good, so yay me. I’m a chemo rockstar! The biggest factor in my doing well is my white blood cell count. It could still drop between now and the weekend, making me extra susceptible to infection, so I just have to be careful. And, between all the meds I’m on, and the Neulasta, hopefully I’ll remain healthy and be ready for my next round of chemo in a couple of weeks.

When I'm done with the port for a given day, the nurse flushes it with saline and heparin to keep it from clogging. Then, when the needle is removed from my port, it automatically retracts so no one gets stuck inadvertently. Next time, I'll show you the needle BEFORE it goes in. :)
When I’m done with the port for a given day, the nurse flushes it with saline and heparin to keep it from clogging. Then, when the needle is removed from my port, it automatically retracts so no one gets stuck inadvertently. Next time, I’ll show you the needle BEFORE it goes in. πŸ™‚

Here’s something really exciting – I finally made it back to the gym today. I just did a light 20 minutes on the recumbent bike. It felt great to finally be back there after three months off (and yay for me – I even remembered my lock combo). I know I won’t get in five days a week like I had been before all this started, but if I can manage even two or three days of cardio, I’ll be happy. And, hopefully, the exercise will help stimulate my body’s cortisol production faster (if I am, indeed, experiencing prednisone withdrawal), so I can get over this hump more quickly.

In aesthetic news, my eyebrow wigs arrived in the mail! Silly me, ordered the dark brows, which were way too dark. Unfortunately, they are not returnable, so I will see if I can donate them through my doctor or ACA. Meanwhile, I placed a new order for the medium shade of brows. Cross your fingers that they work better forΒ me.

Jo – you asked how I remember all these big medical terms. Unfortunately, it just comes from years of practice Β (and a little Googling when necessary to make sure I spell everything correctly).

Here’s hoping I have nothing to post between now and next week’s port draw. πŸ™‚

Original Comments from the CaringBridge Blog:

you are amazing! for going through this, of course, but you write about it so eloquently!
β€”Jodi McKee, April 26, 2015

So glad to see an update from you! I was thinking about you earlier and feeling a little worried that you hadn’t Β posted for a couple days. I checked your Facebook and felt better once I saw you were posting normal DebΒ  things. πŸ™‚ Keeping you in my thoughts all the time! xo
β€”Holly Ruck, April 21, 2015

Debbie, you are a wonderful teacher!! Anyone who has cancer could learn so much from you! You know the Β lingo, however, what is more impressive is your fabulous attitude that exudes from every word you write! You Β remain in my prayers!!!
P.S. I hope your new eyebrow wigs work! There’s always a Maybelline pencil! πŸ˜‰ Better still, wear glasses and Β no one will know the difference!
β€”kay matton, April 21, 2015

Hoping this week goes smoothly and the Tylenol continues give you relief!
Sending good thoughts and prayers!
β€”Vanessa Schenk, April 21, 2015

Nothing could find an elder cousin more in awe than your incredible memory. That you could even locate yourΒ locker impressed me. Your spirit shines through, Deb. You ARE a rock star..
β€”margo barbakow, April 21, 2015

I am sooooo happy you remembered your Locker combo!! You are an AMAZING KID!! HUGS!!!
β€”jo Wilken, April 21, 2015

Better Today April – 22, 2015 β†’